Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 181, NWS Memphis, TN

May 20, 2012Mississippi County, Arkansas; Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2012, 2:53 PM CDT for Mississippi County, Arkansas; Tipton County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 2:53 PM CDT (19:53 UTC)
Expired
May 20, 2012, 3:10 PM CDT
In force
17 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Mississippi County, AR, Tipton County, TN

The radar

The Memphis radar (KNQA), 21 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS54 KMEG 201953
SVRMEG
ARC093-TNC167-202030-
/O.NEW.KMEG.SV.W.0181.120520T1953Z-120520T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 330 PM CDT

* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WILSON...
  AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3563 8998 3560 8995 3559 8996 3556 8995
      3554 8991 3555 8989 3540 8977 3539 8978
      3540 9004 3551 9020
TIME...MOT...LOC 1954Z 322DEG 6KT 3551 9002

$$
1 follow-up statement
681 
WWUS54 KMEG 202010
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT SUN MAY 20 2012

ARC093-TNC167-202020-
/O.CAN.KMEG.SV.W.0181.000000T0000Z-120520T2030Z/
MISSISSIPPI AR-TIPTON TN-
310 PM CDT SUN MAY 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TIPTON AND SOUTH
CENTRAL MISSISSIPPI COUNTIES IS CANCELLED...

AT 310 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3563 8998 3560 8995 3559 8996 3556 8995
      3554 8991 3555 8989 3540 8977 3539 8978
      3540 9004 3551 9020
TIME...MOT...LOC 2010Z 322DEG 6KT 3549 9000

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:46 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 20, 12:46 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1246 PM CDT SUN MAY 20 2012

.UPDATE...

UPDATED FOR THE 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1105 AM CDT SUN MAY 20 2012/

DISCUSSION...15Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER
WISCONSIN WITH A TRAILING COLD FRONT EXTENDING SOUTH ACROSS
SOUTHWEST MISSOURI AND EASTERN OKLAHOMA. AS OF 10 AM
CDT...TEMPERATURES ARE ALREADY IN LOWER 80S AT MOST LOCATIONS.
VISIBLE SATELLITE OVER THE PAST COUPLE OF HOURS HAS SHOWN SOME
ALTO-CUMULUS CLOUDS LOCATED ALONG THE MISSISSIPPI RIVER DELTA
AROUND MEMPHIS.

LATEST SHORT TERM TRENDS INDICATE A POTENTIAL FOR PULSE TYPE
THUNDERSTORMS TO DEVELOP ACROSS THE MID SOUTH...MAINLY ALONG AND
NORTH OF I-40 TODAY IN ASSOCIATION WITH MAXIMUM DAYTIME HEATING.
MODIFIED 12Z RAOBS FROM OHX/LZK BASED ON A (89-91/58) PARCEL
YIELDS SURFACE BASED CAPE VALUES BETWEEN 2000-2500 J/KG...LI/S
BETWEEN -6 TO -8...AND WEAK WINDS ALOFT. THUS...ANY THUNDERSTORMS
THAT DO DEVELOP ARE NOT ANTICIPATED TO MOVE MUCH AT ALL. A
POTENTIAL FOR AN ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM OR
TWO MAY BE POSSIBLE WITH THE MAIN SEVERE WEATHER THREAT BEING
DAMAGING WINDS POSSIBLE FROM MICROBURSTS. THUS...WILL MENTION
THREAT IN THE HAZARDOUS WEATHER OUTLOOK. THINK ISOLATED POPS
ACROSS A MAJORITY OF THE FORECAST AREA WITH THE EXCEPTION OF A
TIER OR TWO OF COUNTIES ACROSS NORTH MISSISSIPPI ARE JUSTIFIED FOR
THIS AFTERNOON. WILL ALSO KEEP CHANCE POPS IN FOR PORTIONS OF
NORTHEAST ARKANSAS AS THE COLD FRONT BEGINS TO APPROACH THE AREA
BY TONIGHT. WILL RAISE HIGH TEMPERATURES SLIGHTLY AND ADJUST POPS
BASED ON THESE TRENDS.

UPDATED GRIDS WILL BE AVAILABLE SHORTLY.

CJC

&&

.PREV DISCUSSION... /ISSUED 332 AM CDT SUN MAY 20 2012/

DISCUSSION...

CURRENTLY...SKIES ARE MOSTLY CLEAR ACROSS THE MIDSOUTH WITH SOME
CIRRUS BLOW OFF MOVING INTO NORTHEAST ARKANSAS FROM CONVECTION
OVER THE SOUTHERN PLAINS. TEMPS ARE IN THE 60S WITH MEMPHIS
SITTING AT 71 AT 08Z. DEWPOINTS ARE GENERALLY IN THE LOWER 60S
WITH CALM/LIGHT SOUTHEAST WINDS.

TODAY THROUGH MONDAY NIGHT...UPPER LEVEL RIDGING WILL SLOWLY BREAK
DOWN TODAY BUT NOT BEFORE MOST PLACES EXPERIENCE ANOTHER NICE LATE
SPRING DAY. EXPECT PLENTY OF SUNSHINE WITH HIGHS AGAIN REACHING
NEAR 90. BY LATE THIS AFTERNOON A WEAK COLD FRONT AND TRAILING MID
LEVEL TROF WILL APPROACH FROM THE NORTHWEST. THE AIRMASS ACROSS
THE REGION WILL DESTABILIZE WITH SBCAPES GREATER THAN 1500 J/KG
AND LIFTED INDEX VALUES AROUND -6C. THE 00Z NAM DEVELOPS
CONVECTION ALONG THE I-44 CORRIDOR THIS AFTERNOON AND PRODUCES A
COLD POOL WHICH PUSHES CONVECTION TO THE EAST MORE RAPIDLY THIS
AFTERNOON AND THIS EVENING THAN EITHER THE GFS OR ECMWF. DECIDED
TO INCREASE POPS SOME THIS EVENING TO COVER THIS SCENARIO. THOUGH
ORGANIZED SEVERE WEATHER REMAINS UNLIKELY...VERY WEAK WINDS
ALOFT...WILL ADD THE MENTION OF A FEW STRONG STORMS TO THE HWO
TONIGHT SINCE THE INVERTED V SOUNDINGS SUGGEST GUSTY WINDS WOULD
BE A POSSIBILITY WITH ANY THUNDERSTORMS.

THE CONVECTION WILL MOVE EAST OVERNIGHT AS THE COLD FRONT PUSHES
INTO NORTH MISSISSIPPI. MONDAY LOOKS A LITTLE TRICKY. THE SURFACE
FRONT SHOULD PUSH SOUTH OF THE AREA IN THE MORNING. SOME POST
FRONTAL CONVECTION WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON...
AS SURFACE HEATING COMBINED WITH THE MID LEVEL TROF MOVING THROUGH
DESTABILIZES THE AIRMASS. BEST CHANCES WILL BE SOUTH OF I-40.
A FEW STRONG STORMS WILL BE POSSIBLE SOUTH OF I-40 MONDAY
AFTERNOON. EXPECT COOLER TEMPS ON MONDAY WITH LOWER 80S ACROSS THE
NORTH AND MID 80S ACROSS NORTH MISSISSIPPI. SOME CLEARING WILL
OCCUR ACROSS THE NORTH HALF MONDAY AFTERNOON WHERE PRECIP CHANCES
WILL DIMINISH AND SURFACE HIGH PRESSURE BEGINS TO BUILD IN. KEPT
SOME LINGERING POPS ACROSS NORTHEAST MISSISSIPPI MONDAY EVENING
FOLLOWED BY CLEARING SKIES AREA WIDE AFTER MIDNIGHT AND MUCH
COOLER TEMPS WITH LOWS IN THE 50S ACROSS A GOOD PART OF THE AREA.

TUESDAY AND TUESDAY NIGHT...NORTHWEST FLOW ALOFT COMBINED WITH
SURFACE HIGH PRESSURE WILL PRODUCE A CLOSE TO A PERFECT DAY WITH
LIGHT WINDS...MOSTLY SUNNY SKIES AND RELATIVELY COOL
TEMPS...AROUND 80. THE HIGH WILL START TO MOVE EAST BUT NOT BEFORE
ANOTHER RELATIVELY COOL NIGHT WITH LOWS IN THE 50S TO AROUND 60
TUESDAY NIGHT.

WEDNESDAY THROUGH SATURDAY...GET READY FOR SOME BUILDING HEAT.
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING A STRONG UPPER
LEVEL HIGH PRESSURE OVER THE REGION IN RESPONSE TO A DEVELOPING
WEST COAST TROF. AS A RESULT EXPECT HEAT TO QUICKLY BUILD BY THE
END OF THE WEEK WITH HIGHS IN THE MID 90S POSSIBLE BY THE WEEKEND.
THE HUMIDITY LEVEL SHOULD CREEP UP AS WELL UNDER THE PERSISTENT
SOUTHERLY SURFACE FLOW.

SJM

&&

.AVIATION...

18Z TAF CYCLE

VFR CEILINGS AND VISIBILITIES WILL PREVAIL AT ALL SITES THROUGH
THIS EVENING AS HIGH PRESSURE REMAINS OVER THE MID SOUTH. DEEPER
MOISTURE NOTED FROM THE GOES SATELLITE SOUNDER ALONG AND WEST OF
THE MISSISSIPPI RIVER. WEAK CAPPING...STRONG HEATING...AND
INCREASED MOISTURE SHOULD ALLOW FOR ISOLATED THUNDERSTORMS IN THE
VICINITY OF KMEM AND KJBR THIS AFTERNOON. SOUTHWEST WINDS SHOULD
CONTINUE BETWEEN 5 AND 10 KTS.

A SHORTWAVE OVER THE PLAINS STATES THIS AFTERNOON WILL MOVE EAST
TONIGHT AND MAY HELP TO INCREASE CONVECTIVE COVERAGE OVER THE MID
SOUTH FROM WEST TO EAST THIS EVENING. HAVE MAINTAINED TEMPO GROUPS
FOR THUNDERSTORMS AT KJBR (02-05Z)...KMEM (03-06Z)...AND KMKL
(04-07Z)...ALTHOUGH STILL THINK ANY CONVECTION THAT DEVELOPS WILL
LIKELY REMAIN LOOSELY ORGANIZED. CONFIDENCE LOWER THAN PREFERRED
REGARDING TEMPO CONDITIONS. CONVECTION SHOULD DIMINISH IN COVERAGE
LATER TONIGHT AND MAINTAINED VCTS.

BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ON MONDAY MORNING WILL
BE IN THE VICINITY OF KTUP WITH EVEN HIGHER CHANCES ANTICIPATED BY
MONDAY AFTERNOON AS WEAK COLD FRONT MOVES SOUTH. RAIN CHANCES
SHOULD END FURTHER NORTH AT KJBR...KMKL BY MIDDAY. WINDS WILL
BECOME NORTHERLY AROUND 10 KTS BEHIND THE FRONT LATER MONDAY
MORNING AT NORTHERN TAF SITES.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  68  83  60  81 /  40  40  10  10
MKL  64  81  52  78 /  40  40  10  10
JBR  64  79  55  81 /  50  20  10  10
TUP  64  85  59  81 /  20  40  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 20, 12:41 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 PM CDT SUN MAY 20 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1241 PM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE MID SOUTH TONIGHT. A FEW STRONG
STORMS AND PERHAPS AN ISOLATED SEVERE THUNDERSTORM ARE POSSIBLE WEST
OF THE MISSISSIPPI RIVER LATE THIS AFTERNOON AND ACROSS THE ENTIRE
MIDSOUTH TONIGHT. DAMAGING WINDS UP TO 60 MPH IS THE MAIN THREAT
WITH ANY THUNDERSTORM THAT REACHES SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG STORMS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE 40
MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 20, 2:42 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT SUN MAY 20 2012

ARZ028-TNZ048-049-202015-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
242 PM CDT SUN MAY 20 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS BETWEEN 30 MPH AND 40 MPH WAS
LOCATED OVER WILSON AT 242 PM CDT. THE STORM WAS MOVING SOUTHEAST AT
5 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR WILSON...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES THE CHUTE.

&&

LAT...LON 3567 8988 3546 8983 3545 9014 3564 9014
TIME...MOT...LOC 1942Z 270DEG 1KT 3557 9001

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:57 PM CDTSpecial Weather StatementMEGCrittenden33 min
May 20, 5:09 PM CDTSevere Thunderstorm WarningMEGCrittenden51 min
May 20, 5:35 PM CDTSpecial Weather StatementMEGCrittenden25 min
May 20, 5:43 PM CDTSpecial Weather StatementMEGCrittenden32 min
May 20, 5:55 PM CDTSpecial Weather StatementMEGCrittenden35 min
May 20, 6:31 PM CDTSpecial Weather StatementMEGCrittenden29 min
May 20, 6:35 PM CDTSpecial Weather StatementMEGMississippi25 min
May 20, 6:40 PM CDTFlash Flood WarningMEGCrittenden84 min
May 20, 6:58 PM CDTSpecial Weather StatementMEGGreene32 min
May 20, 2:42 PM CDTSpecial Weather StatementMEGTipton33 min
May 20, 4:20 PM CDTSpecial Weather StatementMEGDyer25 min
May 20, 4:27 PM CDTSpecial Weather StatementMEGLake18 min
May 20, 4:43 PM CDTSpecial Weather StatementMEGLake27 min
May 20, 4:46 PM CDTSpecial Weather StatementMEGLake29 min
May 20, 4:54 PM CDTSevere Thunderstorm WarningMEGLake34 min
May 20, 5:15 PM CDTSpecial Weather StatementMEGMadison30 min
May 20, 5:17 PM CDTSpecial Weather StatementMEGLake28 min
May 20, 6:08 PM CDTSpecial Weather StatementMEGWeakley22 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.